Though the dangers of an excess of insulin were mentioned in a preliminary paper on the clinical action of pancreatic extracts,1 the first complete study of the clinical effects of an overdose of insulin was made by Fletcher and Campbell2 in 1922. Since then a few other signs referable to the nervous system, such as the occurrence of a transient hemiplegia,3 have been noted. Coma frequently follows the administration of a considerable overdose of insulin; convulsions are not very uncommon in the young, though much less frequently encountered in adults; and marked overdosage, if untreated, results in the death of the patient. Commonly a progressive increase in the severity of symptoms accompanies the increasing hypoglycemia but, on the other hand, some patients seem to be exceedingly tolerant of the low blood sugar levels, at least for a time, and then slip rapidly into the comatose state.
HOWLAND G, CAMPBELL WR, MALTBY EJ, ROBINSON WL. DYSINSULINISM: CONVULSIONS AND COMA DUE TO ISLET CELL TUMOR OF THE PANCREAS, WITH OPERATION AND CURE. JAMA. 1929;93(9):674–679. doi:10.1001/jama.1929.02710090014006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: